More on the OOHCA case with Brugada pattern ECG

Thanks to Bortolo Martini for this comment:

“this ecg in a patient resuscitated from a cardiac arrest is totally aspecific. PH was 6.6. The patient had initially asystole!! Why not consider ictal syncope??”

In response:

The assumption that the ECG in post arrest patients is non-specific is one of the main reasons for this post. I am unconvinced of the absolute truth of this statement. I can understand that there are of course going to be marked changes after cardiac arrest for a variety of reasons, but to dismiss the utility of the ECG entirely in this context seems a little glib to me – surely sometimes there must be clues?

It is a bit like the assumption that once there is a LBBB rhythm or a paced rhythm on an ECG, many people deem that no further information can be gleaned from it as regards ischaemia/ST elevation, etc. However, there are in existence a number of criteria (such as Sgarbossa, Smith, etc.) which refute this dismissal.

Having said all of this, I can find little evidence in the literature to either support or refute the utility of the ECG in the post-arrest context. It is worth noting that a Brugada-pattern can be “unmasked” as it were by patient factors such as fever, drugs (Na-channel blockers, probably including carbemazepine) and indeed as Steve Smith states – it is frequently mistaken for STEMI [http://hqmeded-ecg.blogspot.com.au/2011/11/anterior-st-elevation-is-it-stemi.html]

So, when some cardiologists are using the post-arrest ECG to decide whether or not a patient should go for a primary PCI, and there is in practice frequent confusion between the diagnosis of STEMI and Brugada based on ECG findings, and there is widespread recognition that Brugada syndrome is responsible for up to “4 to 12 % of unexpected sudden deaths, and for up to 50% of all sudden death in patients with an apparently normal heart” (according to the website of the Brugadas themselves: http://www.brugada.org/about/disease-incidents.html), I really don’t see how one can dismiss the ECG as merely being non-specific with changes only attributable to “irritable myocardium,” a phrase frequently used in these situations.

I accept that profound acidosis as here could very well influence the ECG findings, however in this case the acid-base disturbances corrected rapidly with good resuscitation, and the ECG remained abnormal in V1 and V2. (In fact even if the changes had resolved, Brugada is still in the differential, as it is well recognised that Brugada-pattern ECGs can fluctuate even in true Brugada syndrome)

I also accept that the profound acidosis and very high lactate support the diagnosis of a seizure being the precipitating event in this case, as it is not uncommon to see numbers like this in the post-ictal phase that rapidly correct even without intervention. As for the presence of asystole – it is the final common pathway for all dangerous arrhythmias, and does not exclude VF/VT as the primary rhythm disturbance. VF often degenerates to asystole by the time of ambulance attendance!

Unfortunately the patient in question did not make a neurological recovery, and so some specific questions regarding this case will remain unanswered. The results of the PM may shed some light – will keep you posted.

[the two previous posts and comments on this can be viewed here and here]

Advertisements

About dreapadoir

Emergency Physician, author of http://underneathEM.com Emergency Medicine blog, photographer at http://www.dreapadoir.com
This entry was posted in Discussions and rants, ECGs, Education, Medical Musings. Bookmark the permalink.

3 Responses to More on the OOHCA case with Brugada pattern ECG

  1. Pingback: What an honour – my lowly blog gets a LITFL Review mention! | the underneaths of EM

  2. Andy Neill says:

    Long QT can certainly cause seizures so why not brugada? It could well have been seizure and Brugada

    • dreapadoir says:

      Indeed Andy – and lets face it, Na-channels are definitely in the mix for ventricular dysrhthmias and seizures.
      This guy had a seizure disorder, hyponatraemia, was on a Na-channel blocker, and suffered a collapse and cardiac arrest (chicken/egg?) so I see no reason why it can’t be both,one precipitated by the other, or unmasking the other…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s